Psych Central

Go Back   Forums at Psych Central > Mental Health Support > Bipolar



advertisement
Reply
Thread Tools Display Modes
Unread 04-30-2013, 07:47 PM   #1
Poohbah
ultramar has no updates.
 
Member Since: Mar 2013
Location: USA
Posts: 1,486 (SuperPoster!)
276 hugs
given
Default Dose Reduction = Crap

Every time I try to reduce the Seroquel from a certain dose, I relapse. The 'relapse' isn't like a normal mania for me, more like a mini-manic-mixed episode. I (or my stupid brain) seems to have found this threshold dose that it won't let me violate and I'm mad and sad and it's driving me crazy.

I'm well for a period of time, so I reduce it, just by 50mg and then bam, whether it's right away, a week, whatever. I go into denial about what's going on, my therapist brings me back to reality, I up it again. I eventually feel better (although in terms of this last time, feeling better is happening, but waaay too slowly) when I'm back on this sort of threshold dose, but the side effects are worse, the massive cravings for sweets, the slowness, and eventually becoming just too even, not myself (this is why I reduce it when I've been feeling well for a while). I also reduce it though because before my last manic episode I was on the lower dose and I just want to get back to that original dose before the episode (partly on principle, partly side effects) which is 50mg less than what I'm once again taking now.

(I hope this is making sense...).

Per my psychiatrist I can increase and decrease the Seroquel by 50mg depending on need. I never touch the Lamictal. I'm on 150mg of Seroquel at night and 100mg in the morning -this seems to have become my threshold dose (don't know what else to call it).

Have any of you experienced this, where there's a dose of one of your meds (especially an AP) that you just can't reduce it beyond? Do you relapse when a med is reduced past a certain point? And if so, how long does it take you to relapse, and what is it like?

Thanks.
ultramar is offline   Reply With Quote
Unread 04-30-2013, 09:39 PM   #2
Poohbah
 
Anneinside's Avatar
Anneinside has no updates.
 
Member Since: Nov 2007
Location: Minnesota
Posts: 1,276
5 yr Member
3 hugs
given
PC PoohBah!
Default Re: Dose Reduction = Crap

It only makes sense that there is a threshold on how much your dose has to be for the drug to be effective. That's why pdocs "tweak" our meds, trying to find the dose that is effective while minimizing side effects.
Anneinside is offline   Reply With Quote
Unread 04-30-2013, 09:48 PM   #3
anonymous8113
Guest
anonymous8113 has no updates. Edit
 
Posts: n/a
Default Re: Dose Reduction = Crap

It's the sugar. I get those cravings, too, and sugar is just as bad as alcohol for
creating highs and lows. Your meds could probably be reduced if you'd remove all
sugar from your diet, along with milk products, and grains.

I'm going to try to do that myself because I know in my heart that it's what causes
a greatest majority of my problems.
  Reply With Quote
Unread 04-30-2013, 10:01 PM   #4
Poohbah
 
Anneinside's Avatar
Anneinside has no updates.
 
Member Since: Nov 2007
Location: Minnesota
Posts: 1,276
5 yr Member
3 hugs
given
PC PoohBah!
Default Re: Dose Reduction = Crap

Any time you get a craving for something you have to wonder if you should be eating it. I don't see any reason to remove milk products or grains from your diet and sweets are okay in moderation.
Anneinside is offline   Reply With Quote
Unread 04-30-2013, 10:28 PM   #5
Poohbah
ultramar has no updates.
 
Member Since: Mar 2013
Location: USA
Posts: 1,486 (SuperPoster!)
276 hugs
given
Default Re: Dose Reduction = Crap

Quote:
Originally Posted by genetic View Post
It's the sugar. I get those cravings, too, and sugar is just as bad as alcohol for
creating highs and lows. Your meds could probably be reduced if you'd remove all
sugar from your diet, along with milk products, and grains.

I'm going to try to do that myself because I know in my heart that it's what causes
a greatest majority of my problems.
No, I wrote that after increasing the medication (and I feel better) I get sugar cravings.

I'm glad you are aware of the causes of your problems and take the necessary steps to resolve them.

I am also aware of the causes of my problems (vastly different from yours) and take the necessary steps (vastly different from yours) to alleviate them.

I think people here are prudently and understandably careful when recommending treatment as I think it is clear to all of us that what works for one person may well not for another.

There are no absolutes. Lithium doesn't work for everyone. Diet changes don't work for everyone. I wish that treating such a complex illness were easy and that choosing between options were a black and white matter, but sadly, this is not the case.
ultramar is offline   Reply With Quote
"Thanks for this!" says:
Unread 04-30-2013, 10:49 PM   #6
Legendary Wise Elder
Community Liaison
 
kaliope's Avatar
kaliope is pissed at life
 
Member Since: Jun 2011
Location: Western USA
Posts: 27,310 (SuperPoster!)
My Mood:

3 yr Member
4,869 hugs
given
PC PoohBah!
Default Re: Dose Reduction = Crap

I just tried reducing on of my meds. pdoc has always minimized it as a mood stabilizer so I didn't think it would matter so I cut out the morning dose. two weeks later, I am in a mania. guess it really is doing something to stabilize me.
__________________
kali's gallery http://forums.psychcentral.com/showthread.php?t=248732

kaliope is online now   Reply With Quote
Unread 04-30-2013, 11:42 PM   #7
Magnate
Confusedinomicon has no updates.
 
Member Since: Feb 2011
Location: Between the Cat Farts and Dog Poops
Posts: 2,069
My Mood:

3 yr Member
141 hugs
given
Default Re: Dose Reduction = Crap

I take 25 mg of Seroquel and used to take 50-100 mg of Seroquel. Over winter break I reduced the dose from the 100 mg (I usually took 75, but 100 if I couldn't sleep) to 25 mg under the digression of my pdoc.

I was EXTREMELY depressed for 2 weeks (maybe a month) after reducing the dose to 25 mg. I wasn't suicidal, but all I thought about was my impeding death and the purpose of living. I also developed acid reflux from the stress that I put myself under and I was nauseated.

The last 25 mg has been hell to get off of and I've given up at the moment. After 2-3 days I get this weird symptom where it feels like there are needles in my head and it's itchy.

I think I am sensitive to medication withdrawals though.
__________________
"You got to fight those gnomes...tell them to get out of your head!"
Confusedinomicon is offline   Reply With Quote
Unread 05-01-2013, 11:43 AM   #8
Poohbah
ultramar has no updates.
 
Member Since: Mar 2013
Location: USA
Posts: 1,486 (SuperPoster!)
276 hugs
given
Default Re: Dose Reduction = Crap

Quote:
Originally Posted by Anneinside View Post
It only makes sense that there is a threshold on how much your dose has to be for the drug to be effective. That's why pdocs "tweak" our meds, trying to find the dose that is effective while minimizing side effects.
True, but my thinking has been that if I was okay for so long at the lower dose, I should be able to go back to it. I just can't wrap my head around the need to increase to beyond where it was when I was well for so long before the episode. But it seems the episode itself, or more likely, taking such higher doses during the episode, screwed things up. Don't want to accept that, though.

The other thing, though, is that during the time when I was on this dose for the longest, the last couple of weeks I became so evened-out (not sure how else to put it) that I really felt nothing. I didn't feel anything bad, but nothing good either. I just wasn't myself at all. So I lowered the dose, I thought, if I was so well on this before I can do it again, but wrong. I just don't want to become that person (or non-person) again.

I need to talk to my psychiatrist about it. I suppose an alternative would be to lower the dose of Seroquel by that dastardly 50 mg and then add something else so terrible things don't happen. But I don't want yet another medication. All in all, though, I do need to talk to him about this.
ultramar is offline   Reply With Quote
Reply

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off


All times are GMT -5. The time now is 06:49 PM.


Powered by vBulletin® — Copyright © 2000 - 2014, Jelsoft Enterprises Ltd.

advertisement

 

The material on this site is for informational purposes only, and is not a substitute for medical advice,
diagnosis or treatment provided by a qualified health care provider.
Always consult your doctor or mental health professional before trying anything you read here.

 

HomeAbout UsContact UsPrivacy PolicyTerms of UseDisclaimer
Forums HomeCommunity Guidelines Help

Helplines and Lifelines
eTrust Pro Certified